Alert archive / Alabama / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 24, 2010, 2:47 AM CST for Greene County, Sumter County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2010, 2:47 AM CST (08:47 UTC)
- Expired
- Jan 24, 2010, 3:18 AM CST
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Greene County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 132 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 458 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 11:40 PM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Jan 23, 11:40 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1140 PM CST SAT JAN 23 2010 .UPDATE...AVIATION. && .DISCUSSION... SOUTHEAST WINDS ARE INCREASING ACROSS CENTRAL ALABAMA WITH A PEAK GUST OF 29 KNOTS REPORTED AT BIRMINGHAM AIRPORT. THERE HAVE BEEN SOME REPORTS OF DRIZZLE ACROSS AREA BUT NOTHING HAS BEEN HEAVY ENOUGH TO BE DETECTED BY AUTOMATED OBSERVING STATIONS. TEMPERATURES HAVE LIKELY REACHED THERE LOWEST POINT DUE TO STRONG WARM AIR ADVECTION AND READINGS WILL LIKELY REMAIN STEADY OR SLOWLY RISE OVERNIGHT. A LINE OF STRONG STORMS JUST PASSED THROUGH MEMPHIS TENNESSEE. THE GRADIENT WINDS AHEAD OF THE LINE ARE ACTUALLY STRONGER THAN THE WIND GUST ASSOCIATED WITH THIS LINE. LIFTED INDICES AHEAD OF THE CONVECTIVE LINE ARE STILL WELL ABOVE ZERO..AND COOLER BOUNDARY LAYER HAS NOT ALLOWED STORMS TO DEVELOP STRONG UPDRAFTS DESPITE LARGE SCALE LIFT. SURFACE DEWPOINTS ARE STILL IN THE 40S ACROSS CENTRAL ALABAMA...AND CONVECTIVE LINE WILL LIKELY WEAKEN AS IT TRACKS EASTWARD. FOR THIS REASON THE THREAT OF SEVERE STORMS HAS BEEN REMOVED FOR THE OVERNIGHT PERIOD. THERE IS STILL A CHANCE THE LINE COULD INTENSIFY ON SUNDAY EAST OF I-65 AS IT ENCOUNTERS HIGHER DEWPOINTS. 58/ROSE && .AVIATION...06Z TAF DISCUSSION. TAFS TO REMAIN IN IFR AND EVEN LIFR CONDITIONS OVER THE NEXT 12 TO 18 HOURS AS THE SYSTEM BEGINS TO MOVE THROUGH CENTRAL ALABAMA LATER THIS EVENING. CEILINGS ARE BEGINNING TO FALL TO RIGHT AROUND 1000 AND WILL EVENTUALLY DROP TO AROUND 700 FEET IN THE NEXT FEW HOURS. SOME LIGHT DRIZZLE IS ALSO IMPACTING THE NORTHERN SITES. FOR THE MOST PART NOT CAUSING AN IMPACT BUT DID INCLUDE IN THIS UPDATE. THE RAIN MAY ACTUALLY IMPACT THE SITES IN SEVERAL WAVES. FOR THE TAFS TRIED TO TIME THE INITIAL WAVE OF SHOWERS AND THUNDERSTORMS COMING IN FROM THE WEST. ALSO EXPECTING THIS LINE TO SLOW DOWN DURING THE DAY TODAY. IN REGARDS TO TIMING OF THE TSRA FOR THE SOUTH... DYNAMICS LOOK A LITTLE BETTER FOR ORGANIZED THUNDERSTORMS FOR MGM AND TO IN THE AFTERNOON SO ADDED THAT IN FOR THE FORECAST. THIS STRONG STORM SYSTEM TO OUR WEST WILL REALLY BEGIN TO TIGHTEN UP THE PRESSURE GRADIENT LEADING TO HIGH WIND GUSTS FROM THE SOUTHEAST THIS EVENING. THE WINDS WILL DECREASE BEHIND THE MAIN LINE OF SHOWERS AND THUNDERSTORMS. SOME LINGERING ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP AFTER 00Z...BUT LEFT OUT ANY MENTION FOR NOW. 16 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FOR ALL OF CENTRAL ALABAMA THROUGH 6 AM SUNDAY. &&
Hazardous weather outlook, Jan 24, 12:38 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1238 AM CST SUN JAN 24 2010 ALZ011>015-017>050-250638- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1238 AM CST SUN JAN 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A WIND ADVISORY HAS BEEN ISSUED FOR ALL OF CENTRAL ALABAMA THROUGH 6 AM. SUSTAINED WINDS OF 15 MPH WITH GUSTS TO 30 ARE LIKELY. A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO AND ACROSS WEST ALABAMA DURING THE OVERNIGHT HOURS. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE AS THE LINE MOVES THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH INTO EAST ALABAMA BY LATE MORNING. THERE WILL BE A SMALL CHANCE OF SEVERE THUNDERSTORMS ASSOCIATED WITH THIS LINE ON SUNDAY AFTERNOON... MAINLY ALONG AND EAST OF A LINE FROM MONTGOMERY TO WEDOWEE. THE MAIN THREAT WILL BE DAMAGING WINDS. MINOR FLOODING IS POSSIBLE ALONG THE UPPER TOMBIGBEE RIVER SUNDAY NIGHT INTO MONDAY. PLEASE REVIEW THE LATEST RIVER STATEMENTS FOR MORE INFORMATION. BREEZY WEST WINDS WILL ONCE AGAIN DEVELOP BY MONDAY AFTERNOON. SUSTAINED WINDS MAY APPROACH 15 TO 20 MPH WITH HIGHER GUSTS. ANOTHER WEATHER SYSTEM COULD BRING STRONG STORMS INTO CENTRAL ALABAMA ON FRIDAY. TIMING AND INTENSITY OF THIS SYSTEM IS STILL IN QUESTION SO CHECK BACK WITH US FOR THE LATEST ON THIS NEXT SYSTEM. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 24, 1:15 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 AM CST SUN JAN 24 2010 ALZ011-012-240800- LAMAR-MARION- 115 AM CST SUN JAN 24 2010 ...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 200 AM CST... AT 114 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BEDFORD...OR 7 MILES SOUTHWEST OF SULLIGENT... MOVING NORTHEAST AT 55 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Local storm report, Jan 24, 1:40 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 AM CST SUN JAN 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM LIGHTNING 5 NW HAMILTON 34.20N 88.04W
01/24/2010 MARION AL AMATEUR RADIO
HOUSE STRUCK BY LIGHTNING ON CR 25...FIRE DEPT EN ROUTE.
UNKNOWN DAMAGE AT THIS TIME.
&&
GOLDENSpecial weather statement, Jan 24, 2:07 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 207 AM CST SUN JAN 24 2010 ALZ024-025-240830- JEFFERSON-SHELBY- 207 AM CST SUN JAN 24 2010 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND SHELBY COUNTIES UNTIL 230 AM CST... AT 206 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MAYLENE...OR NEAR MONTEVALLO...MOVING NORTH AT 50 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 3:34 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa, Walker | 26 min |
| Jan 24, 3:54 AM CST | Severe Thunderstorm Warning | BMX | Walker, Winston | 29 min |
| Jan 24, 6:46 AM CST | Areal Flood Advisory | BMX | Walker | 119 min |
| Jan 24, 7:00 AM CST | Tornado Warning | BMX | Marengo | 45 min |
| Jan 24, 7:53 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Jefferson, Perry, Shelby | 31 min |
| Jan 24, 9:31 AM CST | Tornado Warning | BMX | Autauga, Chilton, Coosa | 29 min |
| Jan 24, 9:41 AM CST | Areal Flood Advisory | BMX | Dallas, Marengo, Perry | 2 hr |
| Jan 24, 10:01 AM CST | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 29 min |
| Jan 24, 10:31 AM CST | Areal Flood Advisory | BMX | Chilton, Clay, Coosa, Talladega | 3 hr |
| Jan 24, 10:44 AM CST | Areal Flood Advisory | BMX | Etowah | 3 hr |
| Jan 24, 11:22 AM CST | Areal Flood Advisory | BMX | Autauga, Elmore | 3 hr |
| Jan 24, 11:45 AM CST | Areal Flood Advisory | BMX | Dallas, Perry | 60 min |
| Jan 24, 12:50 PM CST | Areal Flood Advisory | BMX | Montgomery | 3 hr |
| Jan 24, 1:07 PM CST | Areal Flood Advisory | BMX | Clay, Cleburne, Randolph | 3 hr |
| Jan 24, 1:58 PM CST | Areal Flood Advisory | BMX | Calhoun | 2 hr |
| Jan 24, 1:58 PM CST | Tornado Warning | BMX | Chambers | 17 min |
| Jan 24, 2:04 PM CST | Flash Flood Warning | BMX | Clay, Cleburne, Randolph | 116 min |
| Jan 24, 2:22 PM CST | Areal Flood Advisory | BMX | Macon | 3 hr |
| Jan 24, 3:44 PM CST | Areal Flood Advisory | BMX | Montgomery | 61 min |
| Jan 24, 4:03 PM CST | Flash Flood Warning | BMX | Randolph | 117 min |
| Jan 24, 5:30 PM CST | Severe Thunderstorm Warning | BMX | Barbour, Russell | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.